Tornadoes · United States · Texas · 2004
F0 tornado, Mason, Texas, May 13, 2004
This F0 tornado ran 0.4 miles across Mason County on May 13, 2004, touching down at 6:15 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- May 13, 2004
- Touchdown
- 6:15 PM CDT (23:15 UTC)
- Path length
- 0.4 miles (0.6 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Mason County
- Touchdown point
- 30.680, -99.220
- Lift-off point
- 30.680, -99.180
- Record number
- 1024
What the Weather Service recorded
The combination of a strong upper level disturbance and cold front moving across the area produced a widespread severe weather event across much of west central Texas.
Law enforcement officers spotted a tornado just to the south of Mason.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
10 minutes of warning. NWS SJT issued a tornado warning for this county at 23:05 UTC, 10 minutes before the tornado touched down, in force until 00:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 18:49 UTC | 19:45 UTC | Severe Thunderstorm Warning | SJT |
| 19:45 UTC | 20:45 UTC | Severe Thunderstorm Warning | SJT |
| 20:45 UTC | 02:30 UTC | Flash Flood Warning | SJT |
| 20:56 UTC | 22:00 UTC | Severe Thunderstorm Warning | SJT |
| 21:12 UTC | 22:15 UTC | Severe Thunderstorm Warning | SJT |
| 22:11 UTC | 23:15 UTC | Severe Thunderstorm Warning | SJT |
| 23:05 UTC | 00:00 UTC | Tornado Warning | SJT |
| 23:57 UTC | 00:30 UTC | Tornado Warning | SJT |
| 00:31 UTC | 01:30 UTC | Severe Thunderstorm Warning | SJT |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 20:02 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the tornado touched down at May 13, 3:26 PM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, May 13, 3:26 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 326 PM CDT THU MAY 13 2004 .SHORT TERM... NOT MUCH TIME DUE TO SEVERE WEATHER...STORMS DEVELOPED ALONG COLD FRONT ACROSS THE BIG COUNTRY...AND ALSO OVER THE HEARTLAND AND EASTERN CONCHO VALLEY IN RESPONSE TO A WESTWARD MOVING OUTFLOW BOUNDARY FROM EARLIER ACTIVITY IN CENTRAL TEXAS. OUR THINKING IS THAT STORMS ALONG FRONT WILL CONTINUE TONIGHT AS THE FRONT SAGS SOUTHWARD. DRY LINE CURRENTLY NEAR SAN ANGELO...BUT BELIEVE IT WILL REMAIN STATIONARY OR POSSIBLY MOVE BACK WEST A BIT UNTIL UPPER LEVEL SYSTEM OUT WEST GETS CLOSER. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 55 70 54 81 / 60 20 10 0 SAN ANGELO 60 74 56 81 / 70 40 10 10 JUNCTION 64 77 56 81 / 70 50 10 20 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && 09
Hazardous weather outlook, May 13, 3:35 PM CDT, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 335 PM CDT THU MAY 13 2004 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140- 154-155-168>170-142034- BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX- FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX- MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX- SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX- TOM GREEN TX- 335 PM CDT THU MAY 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS. .DAY ONE... STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE ACROSS WEST CENTRAL TEXAS THIS AFTERNOON AND EVENING. THE MAIN THREATS ARE LARGE HAIL AND DAMAGING WINDS. TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS WILL ALSO BE POSSIBLE FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, May 13, 5:10 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
510 PM CDT THU MAY 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0504 PM HAIL WINGATE 32.04N 100.11W
05/13/2004 0.88 INCH RUNNELS TX CO-OP OBSERVER
&&Local storm report, May 13, 5:11 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
511 PM CDT THU MAY 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0508 PM HAIL WINGATE 32.04N 100.11W
05/13/2004 1.25 INCH RUNNELS TX CO-OP OBSERVER
&&Local storm report, May 13, 5:18 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
518 PM CDT THU MAY 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0517 PM HAIL 2 S TUSCOLA 32.18N 99.80W
05/13/2004 1.00 INCH TAYLOR TX AMATEUR RADIO
&&
HTSpecial weather statement, May 13, 5:40 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 540 PM CDT THU MAY 13 2004 TXZ049-054-065-066-071>073-076>078-098-099-113-114-127-128-139-140- 154-155-168>170-132254- BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX- FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX- MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX- SHACKELFORD TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-TOM GREEN TX- TORNADO WATCH NUMBER 200 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES: IN WEST CENTRAL TEXAS... FISHER... HASKELL... JONES... NOLAN... SHACKELFORD... THROCKMORTON...
Local storm report, May 13, 5:57 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
557 PM CDT THU MAY 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 15 E MASON 30.75N 98.98W
05/13/2004 1.75 INCH MASON TX LAW ENFORCEMENT
GOLF BALL SIZE HAIL DISABLED VEHICLES REPORTED BY MASON
COUNTY SHERIFFS DEPARTMENT.
&&
HTLocal storm report, May 13, 5:59 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
559 PM CDT THU MAY 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 8 W MASON 30.75N 99.36W
05/13/2004 1.75 INCH MASON TX PUBLIC
NWS RAINFALL OBSERVER REPORTED GOLFBALL SIZE HAIL BETWEEN
518 AND 555 PM CDT.
&&
HTThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Del Rio, TX (KDRT), 12:00Z
11.3 hours before the tornado, 215 km from the path. May 13, 2004.
- Mixed-layer CAPE
- 3925 J/kg
- Mixed-layer CIN
- -42 J/kg
- Surface CAPE
- 4765 J/kg
- Mixed-layer LCL
- 585 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 7.0
- 0-3 km lapse rate
- 4.9 K/km
Del Rio, TX (KDRT), 00:00Z
0.7 hours after it, 215 km from the path. May 14, 2004.
- Mixed-layer CAPE
- 4095 J/kg
- Mixed-layer CIN
- -48 J/kg
- Surface CAPE
- 4792 J/kg
- Mixed-layer LCL
- 892 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.1 K/km
The radar
The San Angelo radar (KSJT), 145 km away, was scanning. The volume nearest the touchdown began at 23:13 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 20:57 UTC | HAIL 0.75 | Hext | Menard, TX | REPORTED BY NATIONAL WEATHER SERVICE RAINFALL OBSERVER. |
| 20:57 UTC | HAIL 0.75 | Hext | Menard, TX | REPORTED BY NATIONAL WEATHER SERVICE RAINFALL OBSERVER. |
| 22:15 UTC | HAIL 1.75 | 8 W Mason | Mason, TX | NWS RAINFALL OBSERVER REPORTED GOLFBALL SIZE HAIL BETWEEN 518 AND 555 PM CDT. |
| 22:15 UTC | HAIL 1.75 | 8 W Mason | Mason, TX | NWS RAINFALL OBSERVER REPORTED GOLFBALL SIZE HAIL BETWEEN 518 AND 555 PM CDT. |
| 22:15 UTC | HAIL 1.75 | 8 W Mason | Mason, TX | NWS RAINFALL OBSERVER REPORTED GOLFBALL SIZE HAIL BETWEEN 518 AND 555 PM CDT. |
| 22:15 UTC | HAIL 1.75 | 8 W Mason | Mason, TX | NWS RAINFALL OBSERVER REPORTED GOLFBALL SIZE HAIL BETWEEN 518 AND 555 PM CDT. |
| 22:50 UTC | HAIL 1.75 | 15 E Mason | Mason, TX | GOLF BALL SIZE HAIL DISABLED VEHICLES REPORTED BY MASON COUNTY SHERIFFS DEPARTMENT. |
| 22:50 UTC | HAIL 1.75 | 15 E Mason | Mason, TX | GOLF BALL SIZE HAIL DISABLED VEHICLES REPORTED BY MASON COUNTY SHERIFFS DEPARTMENT. |
| 22:50 UTC | HAIL 1.75 | 15 E Mason | Mason, TX | GOLF BALL SIZE HAIL DISABLED VEHICLES REPORTED BY MASON COUNTY SHERIFFS DEPARTMENT. |
| 22:50 UTC | HAIL 1.75 | 15 E Mason | Mason, TX | GOLF BALL SIZE HAIL DISABLED VEHICLES REPORTED BY MASON COUNTY SHERIFFS DEPARTMENT. |
| 23:15 UTC | TORNADO | 4 S Mason | Mason, TX | |
| 23:15 UTC | TORNADO | 4 S Mason | Mason, TX | |
| 23:15 UTC | TORNADO | 4 S Mason | Mason, TX | |
| 23:17 UTC | HAIL 0.88 | Mason | Mason, TX | |
| 23:17 UTC | HAIL 0.88 | Mason | Mason, TX | |
| 23:17 UTC | HAIL 0.88 | Mason | Mason, TX | |
| 23:17 UTC | HAIL 0.88 | Mason | Mason, TX | |
| 23:35 UTC | FLASH FLOOD | 2 W Mason | Mason, TX | HIGHWAY 29 WEST OF MASON REPORTED WATER OVER THE ROAD. |
| 23:35 UTC | FLASH FLOOD | 2 W Mason | Mason, TX | HIGHWAY 29 WEST OF MASON REPORTED WATER OVER THE ROAD. |
| 23:35 UTC | FLASH FLOOD | 2 W Mason | Mason, TX | HIGHWAY 29 WEST OF MASON REPORTED WATER OVER THE ROAD. |
| 23:35 UTC | FLASH FLOOD | 2 W Mason | Mason, TX | HIGHWAY 29 WEST OF MASON REPORTED WATER OVER THE ROAD. |
| 00:20 UTC | HAIL 2.75 | Loyal Valley | Mason, TX | |
| 00:20 UTC | HAIL 2.75 | Loyal Valley | Mason, TX | |
| 00:20 UTC | HAIL 2.75 | Loyal Valley | Mason, TX | |
| 00:20 UTC | HAIL 2.75 | Loyal Valley | Mason, TX |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2004 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of May 13, 2004
9 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 13 | 6:45 AM CDT | F1 | Brazos, TX | 3.0 | 50 | $520,000 | ||
| May 13 | 9:30 AM MDT | F1 | Montrose, CO | 0.7 | 20 | $2,000 | ||
| May 13 | 2:07 PM CDT | F0 | Jones, TX | 0.2 | 20 | |||
| May 13 | 2:45 PM CDT | F0 | Throckmorton, TX | 0.2 | 20 | |||
| May 13 | 3:26 PM CDT | F0 | Jones, TX | 0.5 | 50 | |||
| May 13 | 4:04 PM CDT | F1 | Wagoner, OK | 2.6 | 135 | $100,000 | ||
| May 13 | 6:32 PM EDT | F0 | Shiawassee, MI | 2.0 | 20 | |||
| May 13 | 6:20 PM CDT | F0 | San Patricio, TX | 0.5 | 50 | |||
| May 13 | 6:40 PM CDT | F0 | San Patricio, TX | 0.5 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.